Iowa, 2009Flood in Iowa, June 22 to 24, 2009
June 22 to 24, 2009 · NWS DVN · 1 event in 1 county or zone
Heavy rains during the middle of the month resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 22nd around 5 am. 56 feet around 1145 pm on June 23.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the middle of the month resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 22nd around 5 am. It crested around 19.13 feet around 1115 pm on June 22 and again around 18.56 feet around 1145 pm on June 23. It fell below the moderate flood stage level around 3 pm June 24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:40 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 22, 2:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT MON JUN 22 2009
.SYNOPSIS...
SURFACE WARM FRONT FROM SOUTHEASTERN MN THROUGH ERN IA INTO THE
LOWER OHIO VALLEY IS PROGGED TO LIFT NORTHEAST OUT OF THE AREA TODAY
AS UPPER RIDGE CONTINUES TO STRENGTHEN OVER THE CENTRAL U.S.
&&
.SHORT TERM...TODAY...
ONGOING CONVECTION IN THE SOUTH WILL BE COVERED WITH CHANCE POPS
THIS MORNING. STORMS APPEAR TO BE DRIVEN BY WARM ADVECTION IN BROAD
SW-W H8 FLOW. MODELS SHOW H8 WINDS STEADILY DECREASING EARLY THIS
MORNING...WHICH SHOULD ALLOW TSRA TO WEAKEN/DISSIPATE. WILL ALSO
KEEP SOME LOW POPS GOING IN THE NE TO COVER ADDITIONAL DEVELOPMENT
NEAR THE WARM FRONT.
HOT HUMID AIRMASS WILL BE IN PLACE TODAY. TEMPS EXPECTED TO REACH
THE LOW 90S OVER THE CWFA WITH DEWPOINTS AROUND 70. WE WILL
PROBABLY SEE A FEW SITES IN THE SOUTH HALF REACH HEAT ADVISORY
CRITERIA FOR A FEW HOURS TODAY. SINCE THE DURATION OF THE HIGHER
HEAT INDICES WILL BE SHORT WILL NOT ISSUE A HEAT ADVISORY.
HOWEVER...IF TEMPS/DEWPOINTS ARE A LITTLE HIGHER THAN FORECAST THEN
AN ADVISORY MAY NEED TO BE ISSUED. ...DLF...
.LONG TERM...TONIGHT THROUGH NEXT SUNDAY...
PLENTY OF JUICE IS AVAILABLE FOR CONVECTION DURING THE EARLY
EVENING. THE QUESTION IS WILL IT BE RELEASED. FOR NOW WILL GO WITH A
DRY EVENING BUT WOULD NOT BE SURPRISED IF ONE OR TWO TSRA WOULD
LINGER UNTIL SUNSET.
QUIET WX IS EXPECTED TUESDAY/TUESDAY NIGHT AS THE UPPER RIDGE BUILDS
INTO THE AREA. A RESPECTABLE MCS SHOULD FIRE IN THE PLAINS TUESDAY
NIGHT BUT SHOULD NOT REACH THE CWFA AS THE BETTER SUPPORT AND
FORCING REMAIN WEST OF THE AREA. TUESDAY SHOULD BE VERY WARM AND
HUMID WITH PROGGED HEAT INDICES FROM THE UPPER 90S TO NEAR 105.
HEADLINES FOR HEAT WILL PROBABLY BE ISSUED WITHIN THE NEXT 24 HRS.
THE NEXT FRONT MOVES INTO THE AREA WEDNESDAY/WEDNESDAY NIGHT WILL
PROVIDE THE FOCUS FOR THE NEXT MCS. THE BEST CHANCES FOR RAIN SHOULD
BE IN THE NORTHERN HALF OF THE CWFA WITH HEAVY RAIN VERY POSSIBLE.
WEDNESDAY WILL BE A LITTLE COOLER THAN TUESDAY BUT NOT BY MUCH.
DUE TO HYDROLOGY CONCERNS WITH AREA RIVERS...NO CHANGES WERE MADE TO
THE CURRENT FORECAST FROM THURSDAY ON.
...08...
&&
.AVIATION...
CONVECTION OVER SRN IA IMPACTING KBRL IS EXPECTED TO DIMINISH EARLY
THIS MORNING WITH ONLY ISOLATED TSRA ANTICIPATED OVER SERN IA THIS
AFTERNOON. UPPER RIDGE OVER THE AREA TONIGHT SHOULD SUPPRESS TSRA
DEVELOPMENT AFTER 00Z. PATCHY FOG WILL BE POSSIBLE EARLY THIS
MORNING CONSIDERING THE HIGH DEWPOINTS AND WET GROUND FROM RECENT
RAINS. ANY FOG THAT DEVELOPS SHOULD DISSIPATE BY 13Z OR 14Z.
&&
.HYDROLOGY...
EXTREMELY HEAVY RAINFALL LAST EVENING IS CAUSING RAPID RISES ON THE
ENGLISH...LOWER IOWA...AND NORTH SKUNK RIVERS. HEAVY RAINFALL IS NOW
HITTING PARTS OF THE ROCK BASIN AS WELL. SOME LOCATIONS ARE NOW
FORECAST TO GO TO MODERATE FLOOD WITH MAJOR FLOODING POSSIBLE ON THE
ENGLISH RIVER. CREST FORECASTS ARE HIGHLY CHANGEABLE UNTIL A BETTER
ACCOUNTING OF THE RUNOFF IS DONE LATER THIS MORNING.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jun 22, 3:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT MON JUN 22 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING ALONG
AND SOUTH OF HIGHWAY 34. THE MAIN THREAT ASSOCIATED WITH THESE STORMS
WILL BE LOCALLY HEAVY RAIN WHICH COULD RESULT IN THE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. WIND GUSTS OF 40 TO 50 MPH
ARE ALSO POSSIBLE FROM THE STRONGER STORMS. THE SAME AREA MAY ALSO
SEE ISOLATED THUNDERSTORMS THIS AFTERNOON. WHILE SOME OF THESE
STORMS MAY BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS...SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.
HOT AND HUMID CONDITIONS WILL BE OVER THE AREA AGAIN TODAY.
AFTERNOON TEMPERATURES IN THE LOW 90S WILL COMBINE WITH THE HIGH
HUMIDITY TO PRODUCE HEAT INDICES AROUND 100 OVER AREAS ALONG AND
SOUTH OF INTERSTATE 80.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY WITH
HIGH HUMIDITY AND TEMPERATURES IN THE UPPER 80S TO MIDDLE 90S
CONTINUING TO PRODUCE AFTERNOON HEAT INDICES NEAR 100.
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND
AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE TO
THREAT OF SEVERE WEATHER WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DLF
In the hours before
Local storm report, Jun 21, 11:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM FLASH FLOOD WAPELLO 41.18N 91.19W
06/22/2009 LOUISA IA LAW ENFORCEMENT
HIGHWAY 99 UNDER WATER IN TOWN. OTHER COUNTY ROADS AROUND
THE WAPPELO AREA UNDER WATER.
&&
ERVINLocal storm report, Jun 22, 12:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM FLASH FLOOD 2 SSW YARMOUTH 41.01N 91.33W
06/22/2009 DES MOINES IA EMERGENCY MNGR
HIGHWAY 38 1/2 WEST OF 205TH STREET IS IMPASSABLE DUE TO
WATER OVER THE ROAD.
&&
ERVINSpecial weather statement, Jun 22, 12:29 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT MON JUN 22 2009
IAZ077-087-088-098-099-ILZ034-MOZ009-220730-
HANCOCK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN-WASHINGTON-
129 AM CDT MON JUN 22 2009
...STRONG THUNDERSTORMS CONTINUE IN SOUTHEAST IOWA...
AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
COPPOCK TO 12 MILES WEST OF BATAVIA...MOVING SOUTHEAST AT 20 MPH.
* THUNDERSTORMS WILL BE NEAR...
BATAVIA AROUND 135 AM CDT...
FAIRFIELD AROUND 140 AM CDT...
LIBERTYVILLE AROUND 145 AM CDT...
LOCKRIDGE AROUND 155 AM CDT...
ROME AROUND 200 AM CDT...
BIRMINGHAM AROUND 205 AM CDT...
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THESE STORMS. AT 110 AM
THE THIS STORM PRODUCED A 46 MPH WIND GUST AT THE OTTUMWA AIRPORT.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4108 9219 4121 9172 4061 9133 4060 9220
TIME...MOT...LOC 0627Z 336DEG 17KT 4115 9161 4098 9240
DLF
Local storm report, Jun 22, 12:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD 7 N DANVILLE 40.96N 91.31W
06/22/2009 DES MOINES IA EMERGENCY MNGR
WATER FLOWING OVER A 100 YARD STRETCH OF ROAD AT PLEASANT
GROVE ROAD AND COUNTY ROAD X31.
&&
DLFLocal storm report, Jun 22, 12:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND GST FAIRFIELD MUNICIPAL AIR 41.01N 91.97W
06/22/2009 M59 MPH JEFFERSON IA AWOS
&&Local storm report, Jun 22, 12:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST FAIRFIELD 41.01N 91.97W
06/22/2009 E60 MPH JEFFERSON IA TRAINED SPOTTER
SPOTTER ESTIMATES 60 MPH WIND.
&&Flood, Keokuk
- When
- June 22, 4:00 AM CST to June 24, 2:00 PM CST
- Where
- Keokuk County, 1.6 mi SSW of Coal Creek to 2.93 mi WNW of Hedrick
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.409, -92.412
Heavy rains during the middle of the month resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on June 22nd around 5 am. It crested around 19.13 feet around 1115 pm on June 22 and again around 18.56 feet around 1145 pm on June 23. It fell below the moderate flood stage level around 3 pm June 24.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173914.